Alert archive / Arizona / Wind Advisories in 2024

Wind Advisory 22, NWS Las Vegas, NV

August 24, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Aug 24, 2024, 12:31 AM MST for Mohave County, Arizona. It took effect at Aug 24, 2024, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2024, 12:31 AM MST (07:31 UTC)
In effect from
Aug 24, 2024, 11:00 AM MST
Expired
Aug 24, 2024, 8:00 PM MST
In force
9 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6931 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS75 KVEF 240731
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1231 AM PDT Sat Aug 24 2024

AZZ001-242200-
/O.NEW.KVEF.WI.Y.0022.240824T1800Z-240825T0300Z/
Northwest Plateau-
Including the cities of Colorado City, Pipe Spring National
Monument, Tuweep, Western Grand Canyon, and Mt Trumbull
1231 AM MST Sat Aug 24 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS 
EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest Plateau.

* WHEN...From 11 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Pockets of blowing dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AZZ036-NVZ021-242200-
/O.CON.KVEF.LW.Y.0006.240824T1800Z-240825T0300Z/
Lake Mead National Recreation Area-Lake Mead National Recreation
Area-
Including the cities of Hoover Dam, Oatman, Mohave Valley,
Laughlin, and Bullhead City
1231 AM PDT Sat Aug 24 2024 /1231 AM MST Sat Aug 24 2024/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ 
THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...Lake Mead and Lake Mohave.

* WHEN...From 11 AM PDT /11 AM MST/ this morning to 8 PM PDT /8 PM 
  MST/ this evening.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

* ADDITIONAL DETAILS...Waves of 2 to 3 feet can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CO
2 follow-up statements
452 
WWUS75 KVEF 242130
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
230 PM PDT Sat Aug 24 2024

AZZ001-250300-
/O.CON.KVEF.WI.Y.0022.000000T0000Z-240825T0300Z/
Northwest Plateau-
Including the cities of Tuweep, Colorado City, Pipe Spring
National Monument, Mt Trumbull, and Western Grand Canyon
230 PM MST Sat Aug 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest Plateau.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Pockets of blowing dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AZZ036-NVZ021-250300-
/O.CON.KVEF.LW.Y.0006.000000T0000Z-240825T0300Z/
Lake Mead National Recreation Area-Lake Mead National Recreation
Area-
Including the cities of Bullhead City, Mohave Valley, Oatman,
Laughlin, and Hoover Dam
230 PM PDT Sat Aug 24 2024 /230 PM MST Sat Aug 24 2024/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ 
THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts of 35 to 40 mph 
  expected.

* WHERE...Lake Mead and Lake Mohave.

* WHEN...Until 8 PM PDT /8 PM MST/ this evening.

* IMPACTS...Strong winds and rough waves on Lake Mead and Mohave 
  will create hazardous conditions for small craft.

* ADDITIONAL DETAILS...Waves of 2 to 3 feet can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

STESSMAN
692 
WWUS75 KVEF 250259
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
759 PM PDT Sat Aug 24 2024

AZZ001-250400-
/O.EXP.KVEF.WI.Y.0022.000000T0000Z-240825T0300Z/
Northwest Plateau-
Including the cities of Western Grand Canyon, Pipe Spring
National Monument, Tuweep, Mt Trumbull, and Colorado City
759 PM MST Sat Aug 24 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Gusty winds in northern Mohave County have decreased and will 
continue to weaken this evening. Gusts of 45 mph or greater may 
still occur this evening along areas of high terrain.

$$

AZZ036-NVZ021-250400-
/O.EXP.KVEF.LW.Y.0006.000000T0000Z-240825T0300Z/
Lake Mead National Recreation Area-Lake Mead National Recreation
Area-
Including the cities of Mohave Valley, Oatman, Hoover Dam,
Laughlin, and Bullhead City
759 PM PDT Sat Aug 24 2024 /759 PM MST Sat Aug 24 2024/

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS 
EVENING...

Gusty winds around Lake Mead and Lake Mohave have decreased and will 
continue to weaken this evening.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

SM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Aug 23, 7:17 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 23, 7:17 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
717 PM PDT Fri Aug 23 2024

.SYNOPSIS...Unseasonably cool and windy conditions through the
weekend as a strong system moves across the Western US. Warmer and
calmer weather returns next week as high pressure builds over our
region.

&&

.UPDATE...Unseasonably cool temperatures provided a little relief
from hot August weather today. Today's high in Las Vegas was 96
degrees, the first sub-100 degree day since June 19. The same trough
that brought cooler air to the region also created gusty southerly
to southwesterly winds for most of the forecast area. Winds seem to
be on the downtrend this evening and the Lake Wind Advisory for Lake
Mead and Lake Mohave was allowed to expire. Expecting below average
morning lows tomorrow, which means temperatures in the low to mid
70s for Las Vegas. The last of the moisture will also be pushed out
of the forecast area by tomorrow as well. Current dew points in
Mohave County are in the 20s to 30s, compared to the 50s and 60s at
this time yesterday.

&&

.DISCUSSION...through Thursday.

Big story continues to be the potent system moving
into the Western US, bringing unseasonably cool and windy
conditions. The low, currently positioned just off the Oregon Coast,
looks quite impressive on satellite imagery. Model analysis backs
this up, with ensemble means showing 500mb heights of -3 to -4
standard deviations. The Medford, OR 12z sounding had a 500mb height
of 5580, which was their 5th lowest on record for August. This
system is already ushering in cooler air, with Las Vegas falling
below 80 degrees this morning for the first time since June 20th.
Highs today are forecast to be a few degrees below normal today, but
fall to 5-15 degrees below normal tomorrow and Sunday. Temperatures
become more anomalously cool as you head northwest. Winds, on the
other hand, will be on the rise. Strongest winds today, with a large
portion of the area (particularly the northern two thirds) having an
80% chance of seeing 30+ mph wind gusts. Tomorrow, the odds shift
primarily into Lincoln, Clark, and Mohave Counties. These winds will
induce critical fire weather conditions today across southern
Nevada, becoming more confined to SE Nevada tomorrow. As such, opted
to extend the Red Flag Warning for our Clark and Lincoln County
zones through Saturday evening. Guidance shows a significant
weakening of winds on Sunday.

As the trough begins to lift out on Sunday, heights quickly build in
its wake. This results in a warmup of 5-7 degrees on Monday,
followed by an additional 3-5 degrees on Tuesday, bringing us back
to seasonal temperatures. The ridge that builds early next week
remains rather flat as a trough moves along the US-Canada border.
This keeps temps near or slightly above normal through the work
week. One thing we'll have to watch for is a potential cutoff low
off the SoCal-Baja Coast mid/late-week. GFS and its ensembles are a
bit more optimistic with this feature than the ECWMF. Should a
stronger circulation develop, we could see some monsoonal moisture
return in the 2nd half of the week. Latest GEFS and EPS
probabilities for 1" PWATs in Las Vegas range from 10-30% on
Thursday.

&&

.AVIATION...For Harry Reid...20 to 30 knot southerly to
southwesterly wind gusts will continue through the afternoon and
into the evening. Winds will swing around to a more westerly
direction later this evening, maintaining 20 to 30 knot wind gusts.
Winds will drop off during the overnight period, tending to favor a
more southerly direction with sustained speeds of around 10 knots.
Gusty southerly winds will pick back up on Saturday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...20 to 30 knot southerly to southwesterly winds will
continue into the evening hours for the Las Vegas Valley and
Colorado River Valley TAF sites. The Las Vegas Valley TAF sites will
see winds develop a more westerly component later this evening
before falling back to the south overnight. The Colorado River
Valley TAF sites will see gusts begin to drop off later this evening
while winds continue to favor a more southerly component through the
overnight hours. KDAG will favor a westerly-to-southwesterly
direction with 20 to 30 knot wind gusts continuing into the
overnight hours. KBIH will see gusty southerly winds swing around to
the north later this evening before falling back to the northwest in
a typical diurnal fashion during the overnight hours.

&&

.FIRE WEATHER...Dry and unseasonably windy conditions remain in place
through Saturday evening. A Red Flag Warning is in effect for all
southern Nevada zones until 11 PM this evening, with warnings for
zones 461, 463, 464, and 465 extended through 11 PM Saturday
evening. Winds subside on Sunday while temperatures remain
relatively cool, but the area begins to heat back up early next
week.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Meltzer
DISCUSSION...Woods
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:27 AM MSTLake Wind AdvisoryVEF20 hr

Nearby

Wind Advisories in Arizona, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.